Syncopes due to hypoglycemia or anoxia, and their impact in driving

Syncopes due to hypoglycemia or anoxia, and their impact in driving Syncopes due to hypoglycemia or anoxia, and their impact in driving

Hypoglycemia

For the possibility of a significant glucose reduction in the CNS, the activity of the upper cerebral centers declines to reduce the brain needs for energy.

Hypoglycemia can occur for drugs or substances such as insulin, alcohol, or sulfonylureas. Less frequently, hypoglycemia due to salicylates, propanolol, pentamidine, disopyramide, hypoglycin A, or quinine can occur.

Non-pharmacological hypoglycemia can be due to fasting or exercise, tumors, liver disease and serious nephropathy, or have an autoimmune origin.

The characteristic symptoms and signs are sweating, restlessness, generalized tremor, palpitations, and loss of consciousness.

Also, CNS manifestations can occur, including confusion, inappropriate behavior, visual disturbances, stupor, seizures, and coma.

Fainting that occurs while driving and resulting in loss of control of the car can have it origin in a diabetic with hypoglycemia.

In the initial phases of the hypoglycemic state of the driver, the perceptive and attention visual field is impaired, as well as sensitivity to contrast. At the same time, the cognitive impairment is usually associated with the visual disturbance.

Other manifestations interfering with driving are disorders in the control of direction and the trajectory, lack of attention, somnolence, tiredness and slow time to reaction.

When the diabetic driver starts to notice symptoms of hypoglycemia, it has already caused an impairment in the ability to drive, with the risk of accident in some traffic situations.

Most hypoglycemic drivers believe they can drive adequately and, however, looking at them, it is evidenced that they take wrong or very slow decisions.

Only when the driver with hypoglycemia notices tremor, incoordination, and visual disturbances, he decides to stop the car.

Accordingly, the greatest problem of these drivers is the cognitive impairment of which most of them are not aware, and disables them for driving, affecting safety in general.

If hypoglycemia in an unconscious patient is not treated readily, convulsive crises and an actual brain energy deficit can appear, with loss of consciousness, and possible irreversible neurological sequels, or death.

Advice on hypoglycemia

  • Acute adrenergic symptoms usually subside taking glucose or sucrose.
  • If patients treated with insulin or sulfonylurea show suddenly confusion or an inappropriate behavior, they should be advised to drink a glass of fruit juice or water with three teaspoonfuls of sugar.
  • It is more comfortable that the driver carries in the car sweets, sugar lumps or glucose tablets.
  • Most hypoglycemic reactions can be solved with a diet containing glucose or sucrose.
  • However, in patients treated with sulfonylureas, hypoglycemia can relapse for several days so the driver patients should be warned that, even if the symptoms respond to the intake of glucose or sucrose, they should go immediately to the physician; furthermore, they must not drive.
  • Hypoglycemic drivers who, despite taking sugar, continue confused and with visual disturbances, cannot drive and should as for assistance for an urgent transfer.
  • The patient with CNS manifestations due to hypoglycemia not responding well to oral sugar, should be taken to an emergency room for treatment.
  • The hypoglycemic manifestations of the diabetic are more frequent in driving than in other daily life activities, and hinder the capacity of response to unexpected events while driving.
  • The diabetic driver should be trained to recognize promptly his symptoms of hypoglycemia and that knows how to act adequately in each case. A delayed intervention increases the risk of accidents.
  • Conditions with acute hypoglycemia or metabolic disorders associated with loss of consciousness are disabling for driving.
  • The diabetic patient should not drive if his blood glucose levels are very low. The physician will inform him on the recommended blood sugar levels for his specific case.
  • The diabetic driver should know that if he notices a reduction of attention, he must stop the car immediately and take carbohydrates.
  • The diabetic will resume driving when he has recovered fully, and always verifying 1-2 hours later that blood glucose levels have not decreased again to dangerous limits.
  • The time to recovery from hypoglycemia to drive completely safely will be different depending on the type of travel, the type of road, and if driving accompanied or alone.
  • Before beginning a travel, blood sugar levels should be always monitored, ensuring that the levels are below the limits accepted as normal for him, as indicated by his physician.
  • In travels, schedules and type of meals should be respected, as well as the medication. It is advisable that the driver carries inside the car sweets, sugar lumps, or glucose tablets.
  • During the initial treatment period with insulin or oral hypoglycemiants, the patient cannot drive, for the risk of suffering hypoglycemia while trying to institute an appropriate treatment regimen. The physician will warn the patient about this.
  • The driver should take in a visible place inside the car the medical report of his disease with the treatment, so that, in case of accident, he can be identified and managed adequately.

Anoxia

Anoxia can cause confusion, more or less severe alertness disorders, convulsive crises and sometimes focal signs.

Acute cerebral anoxia leads to coma in some seconds, and it provokes irreversible brain injuries in a few minutes.

The CO increase causes dizziness, lack of concentration and attention, headache, dulling and eventually loss of consciousness.

The CO provokes alertness disorders of highly variable severity based on the duration and severity of the poisoning, from fatal coma to completely resolutive episodes and others with persistent sequels, such as intellectual impairment and extrapyramidal signs.

In the recovery from oxycarbonated coma, confusional state and alertness disorders sometimes occur after a free interval of about 1-2 weeks.

These post-interval coma can progress to regression or death and are consistent with demyelinating injuries of the white matter.

Advice on anoxia

  • The patient who has suffered an episode of loss of consciousness for anoxia and has recovered from it should be evaluated for the possible neurological sequels disabling him to drive.
  • If the neurological disorders due to anoxia limit driving, the patient should be advised against driving in a written report.
  • The favorable clinical evolution of the patient in successive medical revisions will permit him to drive again, but always with a medical report specifying the absence of limiting neurological disorders.